South Dakota, 2014

Damaging Wind in South Dakota, April 18, 2014

April 18, 2014 · NWS UNR · 1 event in 1 county or zone

A thunderstorm tracked northeast through the Pine Ridge area and produced a wind gust of 62 mph at the Pine Ridge Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm tracked northeast through the Pine Ridge area and produced a wind gust of 62 mph at the Pine Ridge Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 18, 4:11 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 4:11 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT FRI APR 18 2014

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 209 PM MDT FRI APR 18 2014

FAST FLOW OVER THE PACIFIC WILL CONTINUE TO SUPPORT FAIRLY RAPID
EASTWARD MOVEMENT OF THE SHORT WAVE TROF OVER THE PAC NW THIS
MORNING. THIS TROF WILL MOVE TO CENTRAL MT BY 00Z THIS EVENING AND
TO NEAR LAKE WG BY 12Z SAT. SHORT WAVE RIDGE AHEAD OF THIS TROF
WAS LOCATED OVER WRN SD THIS AFTERNOON...EVIDENT IN IR AND WV
SATELLITE PICS WITH COLDER AND MORE CONTINUOUS HIGH CLOUDS TO ITS
WEST AND THIN HIGH CLOUDS STREAMING OVER THE RIDGE INTO OUR CWA.

AS TROF APPROACHES...BEST SUPPORT FOR ASCENT SHOWN BY 700MB Q
VECTOR CONVERGENCE SPLITS INTO TWO AREAS. THE STRONGER MOVES
NORTHEASTWARD AHEAD OF THE TROF ACROSS ND...WHILE A SECOND AREA
DVLPS OVER SOUTHEAST WY AND ELONGATES OVER THE LOW LEVEL BAROCLINIC
ZONE OVER CO...NORTHERN NE...AND EASTERN SD BY 12Z SAT.

LOW LEVEL RESPONSE TO THESE DEVELOPMENTS ALOFT IS MODEST
CYCLOGENESIS OVER NE WY AND WESTERN SD...ONGOING THIS AFTN.
ANALYSES OF SFC GEOSTROPHIC VORTICITY CHANGES REVEAL INCREASING
VALUES OVER THIS AREA THIS AFTN. THESE CHANGES SHOULD SUPPORT
ENHANCED LOW LEVEL CONVERGENCE AND INCREASED CHANCES FOR SHOWER
AND TSTM DEVELOPMENT...THOUGH PROBABILITIES WILL REMAIN LOW. 18Z
NAM AND RECENT RUNS OF THE HRRR MODEL GIVE SUPPORT TO THIS
DEVELOPMENT...THOUGH DETAILS OF STORM LOCATION/INTENSITY HAVE BEEN
VARYING FROM RUN TO RUN OF THE HRRR.

FCST SOUNDINGS INDICATE 500 TO 750 J/KG OF CAPE OVER WRN SD LATE
THIS AFTN INTO EARLY THIS EVG. VERY LIMITED MOISTURE WILL PRECLUDE
SEVERE DEVELOPMENT...BUT INVERTED V SOUNDINGS WITH HIGH LCLS
SUGGEST POTENTIAL FOR A FEW STRONG WIND GUSTS WITH ANY STORMS THAT
DO DEVELOP.

FOLLOWING PASSAGE OF THE COLD FRONT AND NORTH EASTWARD MOVEMENT OF
THE SFC LOW...BRISK NORTHWESTERLY WINDS WILL DEVELOP OVER THE
WHOLE CWA LATE TONIGHT INTO EARLY SAT MORNING WITH COOLER
TEMPERATURES AND DRY WEATHER ON SATURDAY AND SATURDAY NIGHT.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 209 PM MDT FRI APR 18 2014

THE UPPER LEVEL THERMAL RIDGE WILL SHIFT OFF TO THE
EAST SUNDAY AFTN AS AN UPPER TROUGH CROSSES NORTH DAKOTA AND SWINGS
A COOL FRONT ACROSS THE FORECAST AREA. WEAK INSTABILITY DEVELOPS
OVER WESTERN SOUTH DAKOTA AHEAD OF THE FRONT ON SUNDAY AFTERNOON.
HOWEVER DUE TO THE LOW RH OF THE AIRMASS IN PLACE AT THE TIME WILL
LEAVE THE SUN AFTN FORECAST DRY. THE UPPER RIDGE WILL REBOUND
QUICKLY OVER THE NORTHERN PLAINS ON MONDAY WITH WARM AND DRY WEATHER
CONTINUING THROUGH TUESDAY. A STRONG AND SLOW MOVING UPPER LEVEL
TROUGH WILL CREATE CHANCES OF PRECIPITATION FROM TUESDAY NIGHT INTO
FRIDAY. SHRA/TSRA WILL BE POSSIBLE...ESPECIALLY TUESDAY/WEDNESDAY.
MODELS REMAIN IN DECENT AGREEMENT IN PUSHING THE MAIN UPPER
LOW/SHORTWAVE ASSOCIATED WITH UPPER TROUGH NORTH OF CWA...WHICH
WOULD RESULT IN A MOSTLY LIQUID EVENT. CAN/T RULE OUT SOME SLUSHY
SNOW THURSDAY NIGHT...BUT MOISTURE AVAILABILITY BEHIND SYSTEM IN
QUESTION.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 508 PM MDT FRI APR 18 2014

GUSTY NORTHWESTERLY WINDS ARE EXPECTED BEHIND A COLD
FRONT THIS EVENING...ESPECIALLY ACROSS THE SOUTH DAKOTA PLAINS. VFR
CONDITIONS WILL PREVAIL ACROSS MOST AREAS. THERE IS A CHANCE OF
TSRA THIS EVENING WITH LOCALIZED MVFR VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARBER
LONG TERM...10
AVIATION...POJORLIE
Hazardous weather outlook, Apr 18, 5:08 AM MST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
608 AM MDT FRI APR 18 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
608 AM MDT (708 AM CDT) FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST
WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA THIS
AFTERNOON...AND ACROSS MUCH OF THE FORECAST AREA THIS EVENING...AS A
COLD FRONT CROSSES THE REGION. A STORM OR TWO MAY BECOME STRONG WITH
GUSTY WINDS. OTHERWISE...STORMS ARE NOT ANTICIPATED TO BECOME
SEVERE.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON ACROSS MUCH OF THE SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
April 18, 7:21 PM MST
Where
Oglala Lakota County, (Ien)pine Ridge Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.020, -102.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502736.